Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 72, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Apr 30, 2017, 7:30 AM CDT for 6 parishes in Louisiana; Amite County, Wilkinson County, Mississippi. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2017, 7:30 AM CDT (12:30 UTC)
- Expired
- Apr 30, 2017, 8:00 AM CDT
- In force
- 30 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA, Iberville Parish, LA, Pointe Coupee Parish, LA, West Baton Rouge Parish, LA, West Feliciana Parish, LA, Amite County, MS, Wilkinson County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 7:55 AM CDT | TORNADO 0 | Zachary, LA | MINOR DAMAGE CONSISTENT WITH WINDS OF 70 MPH. A FEW TREES DOWN. A SIMPLE FRAMED CAR PORT WAS DESTROYED. LENGTH 300 YARDS, WIDTH 50 YARDS. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 1:49 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 0.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1930 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 7.9
The text
As transmitted.
192
WUUS54 KLIX 301230
SVRLIX
LAC033-037-047-077-121-125-MSC005-157-301300-
/O.NEW.KLIX.SV.W.0072.170430T1230Z-170430T1300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
730 AM CDT SUN APR 30 2017
The National Weather Service in New Orleans has issued a
* Severe Thunderstorm Warning for...
Eastern West Feliciana Parish in southeastern Louisiana...
West Baton Rouge Parish in southeastern Louisiana...
Southeastern Pointe Coupee Parish in southeastern Louisiana...
Western East Feliciana Parish in southeastern Louisiana...
Northwestern Iberville Parish in southeastern Louisiana...
Northwestern East Baton Rouge Parish in southeastern Louisiana...
Southeastern Wilkinson County in southern Mississippi...
Western Amite County in southern Mississippi...
* Until 800 AM CDT
* At 729 AM CDT, severe thunderstorms were located along a line
extending from Woodville to near New Roads to 6 miles southwest of
Ramah, moving northeast at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Emergency management.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Baton Rouge, Zachary, Baker, New Roads, Jackson, St. Francisville,
Centreville, Maringouin, Woodville, Slaughter, Gloster, Rosedale,
Grosse Tete, Wilson, Norwood, Wakefield, Spillman, Erwinville,
Ramah and Crosby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage in Livonia around 715 am. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows! Torrential rainfall is
occurring with these storms, and may lead to flash flooding. Do not
drive your vehicle through flooded roadways.
&&
A tornado watch remains in effect until 900 AM CDT for southeastern
Louisiana...and southern Mississippi. A tornado watch also remains in
effect until 300 PM CDT for southeastern Louisiana...and southern
Mississippi.
LAT...LON 3102 9098 3050 9121 3025 9158 3030 9161
3066 9145 3112 9133 3133 9110 3134 9107
3133 9103 3135 9102 3134 9099 3135 9098
3135 9090
TIME...MOT...LOC 1229Z 227DEG 41KT 3110 9129 3071 9139 3033 9156
HAIL...<.75IN
WIND...70MPH
$$
24/RR1 follow-up statement
853
WWUS54 KLIX 301307
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
807 AM CDT SUN APR 30 2017
LAC033-037-047-077-121-125-MSC005-157-301317-
/O.EXP.KLIX.SV.W.0072.000000T0000Z-170430T1300Z/
West Feliciana LA-West Baton Rouge LA-Pointe Coupee LA-
East Feliciana LA-Iberville LA-East Baton Rouge LA-Wilkinson MS-
Amite MS-
807 AM CDT SUN APR 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WEST FELICIANA...WEST
BATON ROUGE...SOUTHEASTERN POINTE COUPEE...WESTERN EAST FELICIANA...
NORTHWESTERN IBERVILLE AND NORTHWESTERN EAST BATON ROUGE PARISHES...
SOUTHEASTERN WILKINSON AND WESTERN AMITE COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been allowed to expire.
A tornado watch remains in effect until 900 AM CDT for southeastern
Louisiana...and southern Mississippi. A tornado watch also remains in
effect until 300 PM CDT for southeastern Louisiana...and southern
Mississippi.
LAT...LON 3102 9098 3050 9121 3025 9158 3030 9161
3066 9145 3112 9133 3133 9110 3134 9107
3133 9103 3135 9102 3134 9099 3135 9098
3135 9090
TIME...MOT...LOC 1307Z 227DEG 41KT 3138 9094 3099 9104 3061 9121
$$
24/RRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 4:06 AM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Apr 30, 4:06 AM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
406 AM CDT Sun Apr 30 2017
.SHORT TERM...
Strongly efficient rain producing thunderstorms west of the area
this morning. Large hail also being produced in some of this
activity within cooler lapse rates west of the area. Thinking
remains the same with respect to impacts and severity today. Wind
speeds will be one of the most noteable things today.
The cold front is just now starting to move into the prefrontal
area of sh/ts to the west. The activity ahead of the front will
wait on the front to begin transiting our area this morning. This
still puts the line of sh/ts moving into the northwest portion of
the area just before daylight. Just like the disturbance that is
causing the explosion of activity this morning, there looks to be
another similar disturbance that will do the same later this
evening as the front begins to clear southeast LA.
Severe weather variables remain high today. The 4c inversion
yesterday weakened quite a bit at the 12z sounding Saturday which
would have been an issue. But there were two dynamically enhanced
inversions at 1500ft and another at 4kft. These two along with the
subsident dry air causing them to form, were the main variables
keeping sh/ts from developing. By yesterday evening the sounding
showed only one weak inversion of about 1c hanging on at 4kft.
But above that, it was not cooling at an average lapse
rate(regressive norm) for the atmosphere. This would have been a
weak inhibitor as well but it wouldn't have kept anything down if
capable of getting started but cumulative with the low level
inversion, it did help. Today we will see somewhat of a different
story as the lift along the front causes the inversion to lift
more and become more unstable.
Any thunderstorm activity that can produce 20-30mph winds by
momentum transfer to the sfc coupled with the already gradient
wind speeds of 25mph could easily produce 50+mph wind speeds along
the boundary today. This could cause damaging wind gusts, and
this should be the main hazard with any strong or severe
thunderstorms Sunday. Other severe weather parameters will not be
discounted but should not be as prevalent. An abundance of lightning
will be produced very easily by these storms through this
evening.
Rainfall amounts are still expected to be from 2 to 4 inches total
through through tonight. Most of this is expected with the
boundary as it moves through which would cause this to fall within
a relatively short period. Flooding of low lying and poor
drainage areas could be a problem today as well.
Coastal flooding is the next biggest item on the list. Areas that
normally receive salt water inundation during times of abnormal
high tide levels will receive water again today. Tide levels are
expected to be around 2ft above normal today. Highest levels will
be during times of high tide which will be from late morning
through the early afternoon hours today. Some of the lowest beach
and secondary paved routes may observe up to a foot of salt water
over those surfaces today.
LONG TERM...
Another round of sh/ts are expected Wednesday into Thursday
morning ahead of another cold front that should move through the
area Thursday morning. This could prove to be a wetter event with
its own round of strong to severe thunderstorms possible. We will
keep the main focus on one scenario at a time for the moment and
work this event as it unfolds and then swing that focus to mid-
week.
.LONG TERM...
Northwest winsd on the back side of the mid-week front will cause
all advisories, watches and warnings to lower. This will deliver
some much needed nice weather before a large upper high over the
southwest moves east and brings on the heat by the beginning of
the next work week.
&&
AVIATION...
Will introduce TSRA for western portions of the area this
morning, including KMCB, KBTR and KHDC. This package will spread
the mention of storms across the remaining terminals between 18z
today and 00z Monday, although storms could linger beyond that at
KGPT.
Winds will be a factor today with gusts to 30 knots or higher
at all terminals. This will especially be a problem for east-
west oriented runways. Expect winds to diminish after the passage
of the front through the day and overnight.
MARINE...
A strong spring cold front is causing winds to become very strong
today with some gusts well over gale force. Will continue the
Small Craft Advisory for all areas since sustained winds remain at
high end advisory. Very dangerous conditions for small craft will
continue until well after frontal passage later today. Waves near
6 feet in larger lakes, and 9 to 12 feet in the open Gulf waters
can be expected ahead of the front. Once the front moves through,
winds will shift to the northwest late tonight into Monday. Winds
will remain high post front at around 20 knots and waters will
still be rough. Expect improving conditions by Tuesday as high
pressure builds and seas begin to calm. Another low pressure
system is expected to impact the coast towards Thursday and Friday
of next week.
DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Emergency Management emails
Monitoring convective threats for today.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 77 51 79 54 / 100 30 0 0
BTR 77 53 80 56 / 100 20 0 0
ASD 81 57 80 57 / 100 70 0 0
MSY 81 60 80 62 / 100 70 0 0
GPT 78 61 78 61 / 100 80 10 0
PQL 81 59 79 55 / 100 90 10 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 7 PM CDT this evening for LAZ034>037-039-040-
046>050-056>072.
Coastal Flood Advisory until midnight CDT tonight for LAZ040-050-
058-060>064-066>070-072.
GM...Small Craft Advisory until midnight CDT tonight for GMZ530-532-
534-536-538-550-552-555-557-570-572-575-577.
MS...Wind Advisory until 7 PM CDT this evening for MSZ068>071-077-
080>082.
Coastal Flood Advisory until midnight CDT tonight for MSZ080>082.
GM...Small Craft Advisory until midnight CDT tonight for GMZ532-534-
536-538-550-552-555-557-570-572-575-577.
&&Hazardous weather outlook, Apr 30, 3:54 AM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service New Orleans LA 354 AM CDT Sun Apr 30 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-302045- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 354 AM CDT Sun Apr 30 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight A Tornado watch is in effect for portions of the forecast area. See website for more information. Strong to severe thunderstorms are possible today. A slight risk of severe weather exists today for all of the forecast area. All modes of severe weather is possible today. Heavy rainfall will be the highest concern with these strong to severe thunderstorms. Expect rainfall of 2 to 4 inches to occur with locally higher amounts. Rainfall will occur quickly with these thunderstorms as rainfall rates could be on the order of 1.5 to 2.5 per hour. See website for more details. A Coastal Flood Advisory will be in effect through this evening for all coastlines in southern Mississippi and southeast Louisiana. Persistent strong onshore winds are likely to produce tide levels 1 to 2 feet above normal during afternoon high tide periods both today and Sunday. A Wind Advisory has been issued for the entire area today through this evening. Wind speeds are expected to increase 20 to 30 mph with gusts to 35 to 40 mph. Strong winds will be present over the coastal waters. Small Craft Advisories have been issued for portions of the waters. Expect the strong winds to continue through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday A second period of thunderstorms and heavy rain will be possible across the area Wednesday or Thursday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested Today.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 9:33 PM CDT | Special Weather Statement | LIX | Pointe Coupee | 57 min |
| Apr 29, 11:32 PM CDT | Wind Advisory | LIX | Assumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more | 16 hr |
| Apr 30, 5:06 AM CDT | Severe Thunderstorm Warning | LIX | Iberville, Pointe Coupee, West Baton Rouge, West Feliciana | 39 min |
| Apr 30, 5:45 AM CDT | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 45 min |
| Apr 30, 6:37 AM CDT | Severe Thunderstorm Warning | LIX | East Feliciana, Pointe Coupee, West Feliciana | 38 min |
| Apr 30, 7:42 AM CDT | Tornado Warning | LIX | East Baton Rouge, East Feliciana, West Baton Rouge | 33 min |
| Apr 30, 7:56 AM CDT | Severe Thunderstorm Warning | LIX | East Feliciana, Saint Helena | 34 min |
| Apr 30, 7:59 AM CDT | Tornado Warning | LIX | East Baton Rouge, Livingston, Saint Helena, Tangipahoa | 31 min |
| Apr 30, 8:05 AM CDT | Tornado Warning | LIX | East Baton Rouge, East Feliciana, Saint Helena | 25 min |
| Apr 30, 8:26 AM CDT | Tornado Warning | LIX | Ascension, East Baton Rouge, East Feliciana, Iberville, Livingston, Saint Helena and 1 more | 34 min |
| Apr 30, 8:53 AM CDT | Tornado Warning | LIX | Saint Helena, Tangipahoa, Washington | 37 min |
| Apr 30, 8:57 AM CDT | Severe Thunderstorm Warning | LIX | Ascension, Assumption, Lafourche, Livingston, Saint Helena, Saint James and 4 more | 33 min |
| Apr 30, 9:07 AM CDT | Special Marine Warning | LIX | 98 min | |
| Apr 30, 9:21 AM CDT | Special Weather Statement | LIX | Saint James, Saint John the Baptist | 24 min |
| Apr 30, 9:25 AM CDT | Special Marine Warning | LIX | 95 min | |
| Apr 30, 9:28 AM CDT | Tornado Warning | LIX | Washington | 32 min |
| Apr 30, 9:31 AM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa, Washington | 44 min |
| Apr 30, 9:46 AM CDT | River Flood Warning | LIX | Saint Tammany, Washington | 24 hr |
| Apr 30, 10:07 AM CDT | Areal Flood Advisory | LIX | Ascension, Assumption, Jefferson, Lafourche, Livingston, Saint Charles and 7 more | 113 min |
| Apr 30, 10:09 AM CDT | Special Weather Statement | LIX | Jefferson, Lafourche, Orleans, Saint Charles, Saint John the Baptist, Saint Tammany | 66 min |
| Apr 30, 10:18 AM CDT | Special Weather Statement | LIX | Tangipahoa, Washington | 57 min |
| Apr 30, 10:31 AM CDT | Tornado Warning | LIX | Saint Tammany, Tangipahoa | 14 min |
| Apr 30, 10:47 AM CDT | Special Marine Warning | LIX | 58 min | |
| Apr 30, 10:56 AM CDT | Special Marine Warning | LIX | 49 min | |
| Apr 30, 11:11 AM CDT | Special Weather Statement | LIX | Saint Tammany | 64 min |
| Apr 30, 11:13 AM CDT | Special Weather Statement | LIX | Jefferson, Orleans | 62 min |
| Apr 30, 11:16 AM CDT | Areal Flood Advisory | LIX | Jefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles and 3 more | 119 min |
| Apr 30, 11:38 AM CDT | Special Marine Warning | LIX | 52 min | |
| Apr 30, 12:05 PM CDT | Special Marine Warning | LIX | 55 min | |
| Apr 30, 12:27 PM CDT | Special Marine Warning | LIX | 63 min | |
| Apr 30, 12:40 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche | 20 min |
| Apr 30, 12:57 PM CDT | Special Marine Warning | LIX | 63 min | |
| Apr 30, 1:20 PM CDT | Areal Flood Advisory | LIX | Jefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Tammany | 3 hr |
| Apr 30, 1:27 PM CDT | Special Marine Warning | LIX | 93 min | |
| Apr 30, 1:38 PM CDT | Special Weather Statement | LIX | Plaquemines | 67 min |
| Apr 30, 1:57 PM CDT | Special Marine Warning | LIX | 63 min | |
| Apr 30, 2:55 PM CDT | Special Marine Warning | LIX | 95 min | |
| Apr 30, 4:10 PM CDT | Special Marine Warning | LIX | 95 min | |
| Apr 30, 5:27 PM CDT | Special Weather Statement | LIX | Plaquemines | 33 min |
| Apr 30, 5:30 PM CDT | Special Marine Warning | LIX | 60 min | |
| Apr 30, 5:33 PM CDT | Special Marine Warning | LIX | 27 min | |
| Apr 30, 5:40 PM CDT | Special Marine Warning | LIX | 35 min | |
| Apr 30, 5:58 PM CDT | Special Weather Statement | LIX | Plaquemines | 62 min |
| Apr 30, 6:07 PM CDT | Special Marine Warning | LIX | 53 min | |
| Apr 30, 6:12 PM CDT | Special Marine Warning | LIX | 63 min | |
| Apr 30, 6:26 PM CDT | Special Marine Warning | LIX | 64 min | |
| Apr 30, 11:57 AM CDT | Special Weather Statement | LIX | Hancock, Pearl River | 93 min |
| Apr 30, 12:29 PM CDT | Tornado Warning | LIX | Hancock, Harrison | 31 min |
| Apr 30, 1:22 PM CDT | Areal Flood Advisory | LIX | Hancock, Harrison, Pearl River | 3 hr |
| Apr 30, 1:37 PM CDT | Special Weather Statement | LIX | Harrison, Jackson | 113 min |
| Apr 30, 3:53 PM CDT | Areal Flood Advisory | LIX | Jackson | 3 hr |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2017Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.